According to the official site for Cymbalta, the most common side effects experienced when taking it are:
nausea, dry mouth, sleepiness, fatigue, constipation, dizziness, decreased appetite, and increased sweating
It doesn't sound any worse than any of the other stuff in my medicine cabinet. Reality was another adverse event list. In fact, I bestow upon Cymbalta the rank of Number 3 in the list of Worst Ever Drugs I Have Taken, behind No. 2 Topamax and No. 1 All-Time Winner Depakote.
The full package insert mentions that minor weight loss was seen in clinical trials. In two trials, minor weight gain, no more than a mean of 1.4 kg, was seen. I gained 13.6 kg in a matter of months. I might have been willing to live with the new-found weight if I hadn't also had to say goodbye to orgasms (but not, frustratingly, desire) at the same time. Ultimately, this was the "side" effect that pushed me to tell my doctor I wanted off Cymbalta.
I had a two-week ramp down period. By the time that was done, so many other things that I had not realized were also Cymbalta side effects had vanished or begun to dissipate. For example, excessive flatulence, which I had blamed on menopause. Mea culpa, menopause! I still hate your hot flashes but you're off the hook for this one! And while I did get Cymbalta's promised sleepiness and fatigue, I got something else no one had mentioned: insomnia. The insomnia worsened over the course of the year I took Cymbalta and it was blamed on all manner of other things: stress and grief, migraines messing up my sleep cycle, kittehs in the bed, Mr. Z's tendency to bodily transform into a windmill at night. A week after the last ramp-down dose, I was sleeping through the night like a baby. A baby without colic, one of those good ones that doesn't wake up or cry and makes you think having another wouldn't be such a bad thing.
Falling asleep was a breeze! I no longer had to get out of bed two, three, five times for a robust bout of micturition before finally falling into an exhausted semi-sleep at two, four, maybe six a.m. I had thought the excessive nighttime voiding was just another symptom of encroaching old age but no. It was my pal Cymbalta, partying with my bladder.
I'm used to meds that fog my brain - see Nos. 1 & 2 on the list of Worst Ever Drugs I Have Taken. When Depakote made my hair fall out in what should have been alarming amounts, I didn't mind, because I was taking Depakote! I didn't mind about anything! Topamax is nicknamed Dopamax for a good reason. I love Zonegran as its replacement because it has much less impact on word recall, spelling, and general short term memory and because, vainly, it made me lose weight. Until Cymbalta, the asshat of drugs, came along. Every pound Zonegran spirited away, Cymbalta ferried back, plus more. I have a dear friend whose sure to be a bestseller autobiography would be titled, she says, "I Hate You: An Explanation". A not entirely inappropriate title for use in discussing Cymbalta! The drug that makes you fat and stupid! A week off the drug and it was truly like a fog was cleared from my brain. I could think more clearly, focus a little better. I didn't feel quite so tired. (Well, maybe that had something to do with being able to fall asleep and stay asleep.)
What else? Constipation, of course. That was the least of my problems. Here's a good one. Although it is discussed on the package insert in some detail, neither my prescribing doctor nor my neurologist mentioned to me that Cymbalta in combination with blood thinners can lead to bleeding problems, in some cases potentially life-threatening. My PCP made this connection after I showed up in her office with softball-sized dark purple bruises on both hips. By the time I saw her, the swelling had at least gone down; they were still extremely painful. How did I get them? I was on an Amtrak train, and sat at a table in the cafe car for a few hours reading a magazine. The benchlike seats in the cafe cars are not padded. The gentle rocking of the train back and forth was enough to generate massive bruises where my hips bounced against the hard edge of the seat with each sway. Needless to say, this should not happen. This was a week before mine and Mr. Z's annual vacation to a warm beachy place and we both know my purple thighs attracted a few looks. We half-seriously joked that we should make a sign for my back: No, I'm not a battered woman, it's just the medications. Because my thighs looked like I was.
The very worst is something I can't absolutely prove, but of which I feel fairly certain. After ten years of taking this and that and the other medication and observing the intended and "side" effects on my body, I think I know when there is a connection between a med and a mess. In this case it is a bit more tricky as you will see, but I still feel strongly about it.
I started taking Cymbalta in November of 2011, and was told that as an added benefit I might expect it to help with my migraines, as it has a known effect on pain. In January of 2012 my migraines began to worsen, becoming more severe and more frequent. We blamed the odd weather patterns, we blamed my insomnia and resulting screwed up sleep cycles, we blamed a possible failed botox treatment and/or developing insensitivity to botox. Things went from bad to worse and eventually I was hospitalized for a week in May. I came out of the hospital headache-free and with a new preventative medication. Unfortunately, shortly after that began a series of family loss and illness that went on for months. The health I'd gained rapidly unraveled. The botox treatment I had in the middle of all this didn't do much good.
The last botox treatment was just a few weeks before I stopped Cymbalta. And then the migraines improved - less severe, a little less frequent. The family stress is only moderately better. So either the last botox rocked my brain's world, or taking Cymbalta for migraine pain is just like bashing your head against a brick wall - because it feels so good when you stop.
Despite all the bad experiences - and there have been many - I have had with medications over the years in the effort to control and prevent my migraines and prevent another stroke, I have remained a strong believer in medication to treat what ails you. To a point. I saw my mother's med list climb to nearly 25 different meds, until her PCP and a rehab doctor pared it down to 13 in a radical revision during a rehab stint. Afterwards she was more alert and lively, more engaged and cheerful, more full of affect in general. And she was less like a shambling zombie in her movements. I've read that one risk factor for falls in the elderly is taking more than 5 different medications. My own med list has been climbing in fits and starts over the past 10 years and it frightens me. I don't want to become an affect-less shambling zombie pill swallower, and I'm afraid I may already be one. How many meds in my pillbox could I do without, are there others that are hurting more than helping me? It's a question I think about a lot more since my life with Cymbalta.